Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 3, 2014Morrison County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 3, 2014, 12:07 PM CDT for Morrison County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 12:07 PM CDT (17:07 UTC)
Expired
Aug 3, 2014, 12:45 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WWUS83 KMPX 031707
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CDT SUN AUG 3 2014

MNZ043-044-031745-
MILLE LACS-MORRISON-
1207 PM CDT SUN AUG 3 2014

AT 1205 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTHWEST OF MILLE LACS KATHIO STATE PARK. THIS
STORM WAS MOVING EAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HARDING.
  HILLMAN.
  VINELAND.
  ONAMIA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4620 9375 4590 9371 4597 9412 4616 9415
      4617 9412 4616 9383 4619 9382
TIME...MOT...LOC 1706Z 268DEG 11KT 4607 9392

$$

AJZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 7:00 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 7:00 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 AM CDT SUN AUG 3 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 303 AM CDT SUN AUG 3 2014

SIMILAR TO YESTERDAY MORNING...SKIES HAVE CLEARED AND FOG HAS
DEVELOPED IN MANY AREAS OF CENTRAL MN AND WESTERN WI EARLY THIS
MORNING. DENSE FOG IS RATHER LOCALIZED AND IS MOST LIKELY TO OCCUR
IN AREAS WITH RAINFALL YESTERDAY. IT WON/T LAST LONG THIS MORNING
AND DISSIPATION SHOULD OCCUR BY 8 OR 9 AM.

THERE IS VIRTUALLY NO PRESSURE GRADIENT ACROSS THE EASTERN TWO
THIRDS OF THE CONUS. THUS...EXPECTING VERY SIMILAR CONDITIONS AGAIN
TODAY. THE MAIN DRIVER FOR CONVECTIVE ACTIVITY WILL BE WEAK RIPPLES
EMBEDDED WITHIN THE NORTHWEST FLOW AND RESIDUAL OUTFLOW BOUNDARIES.
MOST CONVECTIVE ALLOWING MODELS SHOW AN EAST-WEST ORIENTED BROKEN
LINE OF STORMS DEVELOPING OVER CENTRAL MN AND NORTHWESTERN WI BY
LATE MORNING. IT SLOWLY SAGS SOUTH FOR A FEW HOURS...THEN IT IS TORN
APART BY PROGRESSIVE OUTFLOW BOUNDARIES WITH NEW DEVELOPMENT
OCCURRING ALONG THESE BOUNDARIES. SO...EXPECTING SCATTERED ACTIVITY
FOR MUCH OF THE AFTERNOON. CANNOT RULE OUT SOME ISOLATED CELLS
PERSISTING THROUGH TONIGHT...ESPECIALLY ACROSS SRN/WRN MN WHERE A
WEAK BOUNDARY WILL REMAIN.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 303 AM CDT SUN AUG 3 2014

THE LONGER TERM CONTINUES TO SHOW DRYING BEHIND OF FRONT WILL DROP
SOUTH OF THE ARE MONDAY. BOTH THE GFS AND ECMWF DROP A STRONG
SHORT WAVE TROUGH BEHIND THE FRONT INTO MONDAY. INSTABILITY
INCREASES ALONG THE DRYING AND WITH TROUGH MOVING THROUGH...IT
SHOULD BE ENOUGH TO GENERATE SOME SCATTERED CONVECTION DEVELOPING
MONDAY MORNING INTO CENTRAL MN AND DROPPING SOUTH AND EAST IN THE
AFTERNOON. EXPECT THIS TO EXIT EARLY MONDAY EVENING. THEN SURFACE
HIGH PRESSURE DROPS SOUTH OVER THE GREAT LAKES REGION AND SHOULD
DRY THE CWA INTO TUESDAY. MODELS CONTINUE TO INDICATE ANOTHER
VIGOROUS SHORT WAVE DROPPING SOUTHEAST ACROSS THE EASTERN DAKOTAS
AND SOUTHWEST MN TUESDAY NIGHT INTO WEDNESDAY. THERE SHOULD BE A
FAIR GRADIENT TO THE PRECIPITATION BECAUSE OF THE PROXIMITY OF THE
HIGH...AND WILL LIMIT IT TO SOUTHWEST PORTIONS OF THE CWA TUESDAY
NIGHT INTO WEDNESDAY.

THE GREATEST SHIFT IN THE MODELS WAS THE RIDGING THAT DEVELOPS
OVER THE CENTRAL CONUS THROUGH THE LATER PART OF THE WEEK. THIS
ALLOWED A LARGE DRY HIGH PRESSURE AREA TO DROP OVER THE GREAT
LAKES WEDNESDAY THROUGH THE END OF THE WEEK. THIS SHOULD PROMOTE
DRY AND MILD CONDITIONS OVER MUCH OF THE EASTERN CWA THROUGH THE
LATER PART OF THE WEEK. KEPT POPS LIMITED TO THE SOUTHWEST AREAS
THROUGH THURSDAY. AS THE RIDGE BEGINS TO BREAK DOWN WITH THE
WESTERN CONUS TROUGH MOVING A BIT MORE EAST...WE SHOULD BEGIN TO
DEVELOP A MORE FAVORABLE WEATHER REGIME FOR PRECIPITATION TO MOVE
INTO THE AREA. MORE VIGOROUS WAVES SHOULD BEGIN TO THE AFFECT THE
AREA BY NEXT WEEKEND. WE SHOULD SEE TEMPERATURES RANGING CLOSE TO
SEASONAL NORMALS...PERHAPS A BIT COOLER IN THE WAKE OF THE FRONT
INTO MIDWEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 655 AM CDT SUN AUG 3 2014

WIDESPREAD FOG WILL LIFT EARLY THIS MORNING WITH VFR CONDITIONS
EXPECTED AREAWIDE BY 14Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP LATE MORNING ACROSS CENTRAL MN AND EXPAND SOUTHWARD DURING
THE AFTERNOON. NOT OVERLY CONFIDENT ANY ONE TAF LOCATION WILL BE
IMPACTED...SO KEPT PROB30S OR DRY CONDITIONS GOING FOR NOW.
ACTIVITY WILL WANE EARLY THIS EVENING. MORE FOG COULD REDEVELOP
OVERNIGHT.

KMSP...VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. COULD SEE
BRIEF DETERIORATING CONDITIONS THIS AFTERNOON WITH ANY SHOWER OR
STORM...BUT THE PROBABILITY OF OCCURRENCE IS NOT PARTICULARLY
HIGH.

/OUTLOOK FOR KMSP/
MON...VFR. CHANCE TSRA. WINDS ENE 5-10 KTS.
TUE...VFR. WINDS ENE 5-10 KTS.
WED...VFR. WINDS ESE 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...BORGHOFF
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 3, 8:55 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
855 AM CDT SUN AUG 3 2014

MNZ041-042-047>049-054>058-064>067-073>077-082>085-091>093-041400-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-
BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-
MARTIN-FARIBAULT-FREEBORN-
855 AM CDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND EARLY TONIGHT. THE
SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA THROUGH THE
PERIOD. THE GREATEST CHANCES WILL OCCUR MONDAY...AND OVER SOUTH
CENTRAL MINNESOTA TUESDAY NIGHT INTO WEDNESDAY. THE SEVERE
WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ043>045-050>053-059>063-068>070-078-WIZ014>016-023>028-041400-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-
GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
855 AM CDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND EARLY TONIGHT. THE
SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY....AND AGAIN FROM
THURSDAY NIGHT INTO THE WEEKEND. THE SEVERE WEATHER THREAT IS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 3, 12:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CDT SUN AUG 3 2014

MNZ043-044-031745-
MILLE LACS-MORRISON-
1207 PM CDT SUN AUG 3 2014

AT 1205 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTHWEST OF MILLE LACS KATHIO STATE PARK. THIS
STORM WAS MOVING EAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HARDING.
  HILLMAN.
  VINELAND.
  ONAMIA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4620 9375 4590 9371 4597 9412 4616 9415
      4617 9412 4616 9383 4619 9382
TIME...MOT...LOC 1706Z 268DEG 11KT 4607 9392

AJZ

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.